Lightning, Clarke
- When
- May 25, 12:20 AM CST
- Where
- Clarke County, Osceola
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.030, -93.780
A large area of thunderstorms rotated northeast out of Missouri during the evening of the 24th into the early morning of the 25th. As the storms moved through the Clarke County area, lightning struck at Terrible's Lakeside Casino.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large area of thunderstorms rotated northeast out of Missouri during the evening of the 24th into the early morning of the 25th. As the storms moved through the Clarke County area, lightning struck at Terrible's Lakeside Casino. The lightning caused minor damage, however the casino and hotel had to be evacuated due to an electrical fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 10:45 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT TUE MAY 24 2011 .SHORT TERM /TONIGHT/... STRONG SHORT WAVE ENTERING WESTERN KANSAS EXPECTED TO EVOLVE INTO A CLOSED LOW TONIGHT THEN DEEPEN OVER CENTRAL KANSAS THROUGH WEDNESDAY MORNING. AT THE SURFACE...THE PATTERN IS CONSIDERABLY MORE MESSY. A STRONG LOW OVER THE OK PANHANDLE WILL LIFT INTO SOUTHEAST NEBRASKA OVERNIGHT. THE ASSOCIATED WARM FRONT EXTENDS FROM THE LOW NORTHEASTWARD INTO SOUTHWEST IOWA THEN ALONG THE I-80 CORRIDOR. THE NAM HANDLES THE EVOLUTION OF THIS SURFACE LOW IN AN INTERESTING MANNER BY DUMB BELLING IT WESTWARD TONIGHT BEFORE PUSHING EAST ACROSS NORTHERN MISSOURI WEDNESDAY/WEDNESDAY NIGHT. THE GFS SIMPLY LIFTS THE LOW INTO EASTERN KANSAS/NW MISSOURI THEN DUE EAST. FEELING IS THAT THE NAM MAY BE A BIT OVERDONE. CURRENT CONVECTION OVER SW IA/EASTERN NEBRASKA/NW MISSOURI PUT OUT A WAKE LOW AS WINDS GUSTED OUT BEHIND THE LINE OF CONVECTION TO 45 KTS OR SO. THIS AREA OF CONVECTION WILL LIFT ACROSS THE FORECAST AREA THROUGH 02Z SOME POTENTIAL FOR HAIL WITH THESE STORMS BUT WIND GUSTS THE MORE LIKELY THREAT AT THIS POINT WITH 50-60MPH GUSTS. STRONG FORCING EXPECTED TO PUSH INTO WESTERN IOWA 03-06Z. THIS IN CONJUNCTION WITH THE NEXT WAVE OF STORMS TO LIFT INTO THE FORECAST AREA. SHEAR BY THIS TIME IS ALSO BETTER SO I EXPECT STRONG/SEVERE STORMS MID TO LATE EVENING. POTENTIAL FOR DAMAGING WIND ALONG WITH HAIL. IF STORMS GET GOING ALONG THE BOUNDARY ACROSS THE SOUTHWEST...THERE WOULD BE A POTENTIAL FOR AN ISOLATED TORNADO INITIALLY. I EXPECT THE STORMS TO CONGEAL INTO AN MCS OVERNIGHT WITH POTENTIAL FOR A LOT OF RAINFALL. EXACT LOCATION OF THE HEAVIEST RAINFALL DIFFICULT TO ASCERTAIN BUT IT APPEARS SW INTO CENTRAL IOWA SHOULD SEE THE HIGHEST RAINFALL. SHOULD THE LOW DO AS THE NAM SUGGESTS THEN THE RETROGRESSION OF THE LOW WOULD PULL THE FRONTAL BOUNDARY BACK TO THE NORTHWEST SHIFTING THE HEAVIER RAIN POTENTIAL BACK AS WELL. WILL EXPRESS MY CONCERN TO THE EVENING SHIFT BUT WILL NOT ISSUE ANY FLASH FLOOD PRODUCTS AT THIS POINT. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... STRONG SYSTEM EXPECTED TO MOVE INTO THE REGION BY LATE THIS EVENING WITH THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. MODELS CONTINUE TO ADVERTISE WARM FRONT REMAINING SOUTH ALONG THE IAMO BORDER THROUGH THE EVENT. THIS WILL KEEP THE GREATER THREAT FOR SVR WX ON WED SOUTHEAST OF THE REGION...THOUGH THE GFS HAS MLCAPE AND MUCAPE IN THE 2000 TO 3000 J/KG AREA IN THE MORNING HOURS SOUTHEAST. ANOTHER CHALLENGE WEDNESDAY WILL BE THE POTENTIAL FOR SOME SOAKING RAINFALL. CURRENTLY...A SFC TROUGH CONTINUES TO DEVELOP OVER CENTRAL IA AND A LAKE INDUCED COLD FRONT HAS ALSO BEEN BACKING INTO NORTHERN IL AND EASTERN IA. THIS MAY INTENSIFY THE SFC WARM FRONTAL BOUNDARY ZONE LATE TNT AND TOMORROW. IF SO...LIFT COULD BE MAXIMIZED IN A MORE PRONOUNCED ZONE ACROSS THE SOUTHEAST WITH LOCALLY HEAVIER RAINFALL OF 1-1.5 INCHES POSSIBLE IN THE AREA. WITH SOME SHEAR SUFFICIENT CAPE EARLY WED...SEVERE STORMS MAY BE POSSIBLE IN THE SOUTHEAST AS WELL DURING THE MORNING AND EARLY AFTERNOON HOURS. ANOTHER WEAK BOUNDARY WILL PERSIST OVER NORTHERN IA ON WEDNESDAY AND BE THE FOCUS OF MODERATE TO HVY RAINFALL OVER THE NORTH DURING THE MORNING HOURS. WITH THE STORM PULLING EAST...RAIN WILL DIMINISH IN THE SOUTHEAST BUT SOME MOD RAIN COULD STILL FALL INTO THE EVENING HOURS SOUTHEAST. MEANWHILE...ACTIVE PATTERN TO CONTINUE INTO THE WEEKEND WITH BRIEF BREAK COMING UP ON THURSDAY. NEXT WAVE OVER THE NORTHERN PLAINS WILL RACE EAST AND INFLUENCE THE WEATHER BY FRIDAY WITH MODEST THETAE ADVECTION ACROSS THE NORTH AND CENTRAL. MODELS AT ODDS AS TO HOW STRONG THE SYSTEM WILL BE...BUT SOME MENTION OF THUNDER IS WARRANTED IN THE FCST. THIS SYSTEM WILL DRIFT EAST AND BRING SLIGHTLY COOLER AIR BACK OVER THE REGION INTO SATURDAY. MODELS IN BETTER AGREEMENT FOR THE HOLIDAY WEEKEND WITH ANOTHER WAVE TO THE WEST AND RETREATING WARM FRONT INTO THE REGION BY SUNDAY. WITH WARM AIR ADVECTION ONCE AGAIN THE RULE...THUNDERSTORMS SHOULD ACCOMPANY THE BOUNDARY NORTH WITH A BUILDING CAP INTO MONDAY AS RIDGE BUILDS SOUTHEAST AND LOW DEEPENS TO THE WEST. BY MONDAY AND TUESDAY...H850 TEMPS IN THE LOW 20S SO LOOKING AT HIGHS IN THE MID 80S FOR THE CENTRAL AND SOUTH AND LOWER 80S IN THE NORTH. WITH THE SYSTEM TO THE WEST...LIKELY TO NOT SEE MUCH IN TERMS OF PRECIPITATION UNTIL THE FRONT ARRIVES ON TUESDAY AND EVEN THEN IT MAY BE MUTED ALONG THE BOUNDARY DUE TO LACK OF ANY STRONG FORCING. MODELS CONTINUE TO SHOW SOME CHANGE BEYOND THE 7 DAY PERIOD WITH THE RIDGE POSSIBLY COLLAPSING ONCE AGAIN. && .HYDROLOGY... A POWERFUL UPPERLEVEL WAVE REMAINS OVER CENTRAL KANSAS WITH A SURFACE WARM FRONT DRAPED ACROSS THE IA/MO BORDER. THE STRONG FORCING FOR ASCENT IN THE DIFFLUENT REGION DOWNSTREAM...COMBINED WITH MARGINAL INSTABILITY...IS CAUSING SEVERAL SHOWERS AND THUNDERSTORMS TO DEVELOP OVER EASTERN NE/KS AND NORTHWEST MO...AND SPREAD INTO SOUTHWEST IOWA. THE AFTERNOON CONVECTION THAT MOVED THROUGH THE STATE EARLIER TODAY HAS DROPPED THE 1HR FLASH FLOOD GUIDANCE TO AROUND AN INCH ACROSS SOUTHERN IOWA. MOISTURE TRANSPORT IS FORECAST TO INCREASE OVERNIGHT IN RESPONSE TO A STRENGTHENING LOW LEVEL JET. THIS SHOULD ALLOW THE CONVECTION TO CONTINUE OVERNIGHT THROUGH TOMORROW MORNING ACROSS SOUTHERN IOWA. A FEW OF THESE STORMS MAY TRACK OVER THE SAME AREA AND PRODUCE REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL. GIVEN THE FORECAST RAINFALL...MOIST SOIL CONDITIONS...AND LIMITED VEGETATION IN AGRICULTURAL LANDS...THE POTENTIAL EXISTS FOR FLASH FLOODING OVERNIGHT TONIGHT THROUGH TOMORROW MORNING ACROSS SOUTHERN IOWA. && .AVIATION...25/06Z TSRA WILL SPREAD NNEWD ACRS THE TAF SITES OVER THE NEXT SEVERAL HOUR WITH CONDS GRADUALLY DTRTG TO MVFR AT ALL TAF SITES. UPR LOW OVR KS WILL ADVANCE EWD WITH AN ELY FLOW HOLDING THROUGH THE DAY WED. TSRA THREAT WILL DECREASE WED...BUT CIGS WILL REMAIN AOB 020 THRU THE DAY WITH MVFR VSBY BCMG VFR VSBY BY EVE. CIGS WILL IMPROVE TO ABV 020 WED EVE...BUT REMAIN MVFR THRU THE NGT WITH SHWRS BCMB SCT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 3 AM CDT WEDNESDAY THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DECATUR- LUCAS- MADISON- MARION-MONROE -RINGGOLD-TAYLOR-UNION-WARREN-WAYNE. && SHORT TERM...MS MAY 11 LONG TERM...REV AVIATION...MS MAY 11 HYDROLOGY...JRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1040 PM CDT TUE MAY 24 2011 IAZ033>038-044>050-057>062-075-086-097-251100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MAHASKA-WAPELLO-DAVIS- 1040 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY. DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL ARE THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ070>074-081>085-092>096-251100- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 1040 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE HTTP:WWW.WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE HTTP:WWW.WEATHER.GOV/DESMOINES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ006-007-015>017-023-025>028-039-251100- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-BLACK HAWK- 1040 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA BY LATE TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004-005-024-251100- EMMET-KOSSUTH-HUMBOLDT- 1040 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA BY LATE TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF THE STRONGER STORMS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1124 PM CDT TUE MAY 24 2011 IAZ070>073-081>084-092>095-250600- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...CORNING...CRESTON...OSCEOLA...CHARITON...BEDFORD... MOUNT AYR...LEON...CORYDON 1124 PM CDT TUE MAY 24 2011 ...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL... THUNDERSTORMS ACROSS SOUTHWEST IOWA WILL CONTINUE TO DEVELOP AND ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES...GUSTY WINDS 40 TO 50 MPH...AND HEAVY DOWNPOURS. JB
The Des Moines radar (KDMX), 78 km away, was scanning. The volume nearest the first event began at 06:22 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293614.